Law Enforcement Cautioned When Handling Drug Fentanyl

BALTIMORE (WJZ) — Federal agents are warning police and first responders around the country, including in Maryland, about the dangers of fentanyl.

They say law enforcement could end up being victims of an overdose, by just accidentally touching or evening inhaling the powerful drug.

The DEA is sounding the alarm on this potentially deadly occupational hazard, which some first responders have already experienced.

First responders, out on the job to save others, now have another life to worry about– their own.

“Let me say this again, you could be in grave danger.”

On Tuesday, the Drug Enforcement Administration sent out an urgent alert to police, as well as paramedics, firefighters, and other first responders, about the dangers of fentanyl.

Simply touching or even inhaling a small amount could be deadly.

There was a close call for a Harford County deputy just last month.

“And then I just shut it, and about two seconds after I shut it like I started sweating profusely, my face started burning,” says Harford County Sheriff’s Deputy Kevin Phillips.

The DEA says fentanyl is similar to morphine, but it could be 50 to 100 times more powerful and that’s why it’s so dangerous.

Doctor Emmanuel Oke with Sinai Hospital says there are challenges when it comes to treatment.

“There are so many forms of the drug that are mixed with other drugs, it makes it very very tricky to deal with because a lot of times we don’t know specifically what the mixtures are,” he says.

Fentanyl-related deaths have dramatically increased in Maryland from 17 in 2007, to more than seven-hundred in 2016.

Maryland’s former U.S. Attorney Rod Rosenstein, who’s now the Deputy U.S. Attorney General, applauded the move.

“Just two milligrams, the equivalents of a few grains of salt, the amount that could fit on the tip of your finger can be lethal,” says Deputy Attorney General Rosenstein.

Now, local departments have implemented more training and issued protective clothes and gloves in order to prevent a tragedy within their ranks.

“Now that we are dealing with synthetic drugs, the potency is hard to measure, and a lot of times they are toxic, and they can cause overdoses, death, paralysis. So we are very concerned,” says Detective Nicole Monroe with the Baltimore Police Department.

In addition to protective gear, local departments are also carrying naloxone or Narcan, a drug which can counteract a lethal dose of the drug.

The DEA is also reminding departments that their K9s could also be at risk, so handlers must be careful.

Follow @CBSBaltimore on Twitter and like WJZ-TV | CBS Baltimore on Facebook

More from Ava-joye Burnett
Comments

One Comment

Leave a Reply

Please log in using one of these methods to post your comment:

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

More From CBS Baltimore

Track Weather On The Go With Our App!
Your Podcast Network Play.it
CBS All Access

Watch & Listen LIVE